, Volume 82, Issue 4, pp 343-346

Severe Hepatic Injury Caused by Imatinib Mesylate Administered for the Treatment of Chronic Myeloid Leukemia and the Efficacy of Prednisolone for its Management

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Imatinib mesylate is a specific inhibitor of BCR-ABL tyrosine kinase, which is now widely used for the treatment of chronic myeloid leukemia (CML) with a high efficacy. Although severe hepatic injury caused by imatinib mesylate is rare, such a side effect may force patients to discontinue taking imatinib mesylate. In the present paper, we report on the case of a 51-year-old woman with CML who experienced hepatic injury with severe hyperbilirubinemia caused by imatinib mesylate. The findings from a liver biopsy specimen and her clinical course suggested the hepatic injury to presumably have been caused by an allergic mechanism. The co-administration of prednisolone was thus tried, and she has been able to continue imatinib mesylate administration without any liver dysfunction and finally was able to obtain a complete cytogenetic response. We therefore recommend that prednisolone should be tried when severe hepatic injury caused by imatinib mesylate is observed, since it might enable such patients to continue imatinib mesylate treatment and thereby improve the prognosis in such cases.